Alert archive / Kansas / Wind Chill Advisories in 2012

Wind Chill Advisory 1, NWS Goodland, KS

January 17, 2012Cheyenne County, Sherman County, Kansas; Dundy County, Nebraska; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind chill advisory at Jan 17, 2012, 6:41 AM CST for Cheyenne County, Sherman County, Kansas; Dundy County, Nebraska; Kit Carson County, Yuma County, Colorado. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2012, 6:41 AM CST (12:41 UTC)
Expired
Jan 17, 2012, 10:00 AM CST
In force
3 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 0.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
109 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WWUS43 KGLD 171241
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
541 AM MST TUE JAN 17 2012

...LOW WIND CHILLS OCCURRING THIS MORNING...

.TEMPERATURES HAVE DROPPED TO AROUND ZERO DEGREES ACROSS THE AREA.
THESE COLD TEMPERATURES...COMBINED WITH WESTERLY WINDS OF 5 TO 10
MPH WILL CAUSE WIND CHILLS TO FALL TO AROUND 15 DEGREES BELOW ZERO
DURING THE MORNING HOURS.

COZ090-091-KSZ001-013-NEZ079-171600-
/O.NEW.KGLD.WC.Y.0001.120117T1241Z-120117T1600Z/
YUMA-KIT CARSON-CHEYENNE KS-SHERMAN-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...GOODLAND...BENKELMAN
541 AM MST TUE JAN 17 2012 /641 AM CST TUE JAN 17 2012/

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST /10 AM CST/ THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST /10 AM CST/ THIS
MORNING. 

* TIMING/DURATION...LOW WIND CHILL VALUES ARE EXPECTED THROUGH 9
  AM MST (10 AM CST).

* OTHER IMPACTS...PETS ARE ALSO AFFECTED BY COLD WEATHER. KEEP
  PETS INDOORS AS MUCH AS POSSIBLE. IF THIS IS NOT
  POSSIBLE...MAKE SURE OUTDOOR PETS HAVE WARM DRY SHELTER...AND
  PROVIDE SUFFICIENT FOOD AND FRESH UNFROZEN WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

JRM

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 5:16 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 17, 5:16 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
416 AM MST TUE JAN 17 2012

.DISCUSSION...
134 AM MST TUE JAN 17 2012

04Z WATER VAPOR IMAGERY /RUC PV ANALYSIS INDICATED SHORT WAVE TROUGH
CENTERED OVER THE AREA MOVING EAST ACROSS THE AREA...WITH A SECOND
SHORT WAVE TROUGH MOVING INTO THE NEBRASKA PANHANDLE. DNR 00Z
SOUNDING SUGGESTED SOME POTENTIAL INSTABILITY...WITH SATURATED
PARCELS AROUND H7 DEVELOPING SOME WEAK CAPE. AT THE SFC...PRESSURE
RISE ANALYSIS SUGGESTING THE LEADING EDGE OF THE SECOND SURGE OF
COLD AIR ALREADY TO THE SOUTH OF THE AREA WITH TEMPERATURES IN THE
SINGLE DIGITS SLOWLY ADVECTING TO THE SOUTH TOWARDS THE AREA.

MAIN FORECAST CONCERNS FOR THE SHORT TERM WILL BE HOW QUICKLY SNOW
ENDS...FOLLOWED BY TEMPS THROUGH THURSDAY.

TODAY-TONIGHT...PERIODS OF CONVECTIVELY ENHANCED SNOWFALL SHOULD
DIMINISH RAPIDLY BTWN 6 AND 12Z AS PV ANOMALY  LIFTS OUT OF
AREA...MID LEVEL FRONTAL ZONE SHIFTS SOUTH AND AIR MASS STABILIZES.
INITIAL PLANS ARE TO HAVE SNOW END BEFORE 12Z...WHICH IS SUPPORTED BY
LATEST GUIDANCE AND OBSERVATIONAL TRENDS...BUT WILL CONTINUE TO
MONITOR THROUGH THE NIGHT. OTHERWISE...WITH STRONG SUBSIDENCE AND
AFOREMENTIONED REASONS THINK DRY AND MOSTLY CLEAR CONDITIONS WILL
PREVAIL THROUGH THE PERIOD. COULD SEE ALTO CUMULUS DEVELOP OVERNIGHT
AS WARM AIR ADVECTION INTENSIFIES...BUT WITH LITTLE IF ANY MOISTURE
RETURN EXPECTED PRECIPITATION THREAT WOULD BE VERY SLIM. WITH SKIES
CLEARING PRIOR TO SUNRISE AND WINDS GRADUALLY WEAKENING...WILL
LIKELY SEE A VERY CHILLY START TO THE MORNING WITH WIDESPREAD SINGLE
DIGITS AND A FEW AREAS DROPPING BELOW ZERO. THESE COLD TEMPERATURES
MAY BE ENOUGH TO DROP WIND CHILLS TO AROUND -15 FOR A FEW
HOURS...AND IF THIS BECOMES WIDESPREAD A WIND CHILL ADVISORY WILL BE
NEEDED. OTHERWISE WITH CHILLY START...SFC HIGH CENTERED OVER THE
AREA AND SOME FRESH SNOW IN THE NORTH AM GOING TO HEDGE TOWARDS
COLDER TEMPERATURES AS MANY LOCATIONS WILL STRUGGLE TO GET OUT OF
THE 20S. DEVELOPING SFC TROUGH AND WARM AIR ADVECTION SHOULD LEAD TO
WARMER TEMPERATURES OVERNIGHT...BUT GIVEN THE MAGNITUDE OF THE COLD
AIR AM A LITTLE HESITANT TOO WARM OVERNIGHT...AS COLD AIR MASS MAY
LINGER OVER LONGER THAN MODELS SUGGEST.

WEDNESDAY-THURSDAY NIGHT...FAIRLY QUIET WEATHER EXPECTED THROUGH THE
PERIOD AS WEAK SHORT WAVE TROUGH SLIDES OVER THE AREA WEDNESDAY
MORNING...WITH FLOW BECOMING MORE ZONAL THROUGH THE PERIOD. WITH
ATMOSPHERE REMAINING STABLE AND NO STRONG FORCING SIGNATURES...DO
NOT ANTICIPATE ANY MEANINGFUL PRECIP THREAT...ALTHOUGH MAY HAVE TO
KEEP AN EYE ON THE THURSDAY NIGHT PERIOD AS STRONG WARM AIR
ADVECTION WILL AT LEAST PROVIDE SOME ORGANIZED FORCING...ALTHOUGH
PROBABILITIES WILL REMAIN LOW FOR NOW. MAIN CONCERN WILL REALLY
FOCUS ON TEMPERATURES THROUGH THE PERIOD...NAMELY HOW MUCH THINGS
WARM UP AND POTENTIAL FIRE WX IMPACTS WEDNESDAY...FOLLOWED BY HOW FAR
INTO CWA STRONG COLD FRONT WILL BACK INTO THE AREA THURSDAY AND ITS
RESULTING IMPACT ON TEMPS. WESTERLY WINDS WILL PICK UP ON WEDNESDAY
AND GIVEN THE FAIRLY LOW SNOW AMOUNTS MON NIGHT...DO NOT EXPECT A
LARGE IMPACT ON TEMPERATURES. CURRENT FORECAST IN THE 50S LOOKS
REASONABLE AND ONLY MADE A FEW MINOR CHANGES. STILL A LITTLE
CONCERNED ABOUT POTENTIAL FIRE WX AS SOME DOUBTS LINGER ABOUT HOW
FAST TDS WILL RISE. CURRENT DATA DOES NOT REALLY SUPPORT ANY KIND OF
FIRE WX HIGHLIGHT AT THE MOMENT...BUT CONTINUE TO MONITOR. FOR
THURSDAY...HAVE CUT BACK TEMPERATURES SEVERAL DEGREES IN THE EAST AS
CONFIDENCE INCREASING THAT TEMPS WILL NOT WARM ABOVE FREEZING IN
THIS AREA. WAS A LITTLE CONCERNED ABOUT A BRIEF PERIOD OF -FZDZ OR
FLURRIES AS FRONT BACKS IN...BUT AFTER LOOKING AT VARIOUS PROJECTED
SOUNDINGS DO NOT THINK NEAR SFC LAYER WILL SATURATE. / JRM

FOR THE PERIOD FRIDAY THROUGH MONDAY...SHALLOW COLD AIR DOME MAY
HANG AROUND EARLY IN THE PERIOD ESPECIALLY IN EASTERN PORTIONS OF
THE AREA. THIS WOULD IMPACT TEMPERATURES FRIDAY AND SATURDAY. THE
OTHER CONCERN COMES TOWARD THE END OF THE PERIOD. SOME MODELS ARE
SUGGESTING SNOW WHILE OTHERS ARE NOT. IT IS STILL TOO EARLY TO BUY
INTO A PARTICULAR SOLUTION AT THIS POINT SO WILL CARRY SOME CHANCE
POPS FOR MONDAY. CERTAINLY BEARS WATCHING.  /024

&&

.AVIATION...
416 AM MST TUE JAN 17 2012

FOR THE 12Z TAFS...VFR EXPECTED THROUGH 24 HOURS. COLD HIGH PRESSURE
WILL SETTLE INTO THE REGIONS WITH WINDS BECOMING LIGHT BY MID
MORNING AND CONTINUING THROUGH THE AFTERNOON...THEN SHIFTING TO
SOUTHWEST TONIGHT AND INCREASING. A FEW MID LEVEL CLOUDS WILL LINGER
NEAR KGLD THIS MORNING. /024

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jan 17, 4:31 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
331 AM MST TUE JAN 17 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
331 AM MST TUE JAN 17 2012 /431 AM CST TUE JAN 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY COLD TEMPERATURES THIS MORNING WILL CREATE WIND CHILL VALUES
LESS THAN 10 DEGREES BELOW ZERO IN SOME AREAS. THE COLDEST WIND
CHILLS ARE EXPECTED ACROSS NORTHEAST COLORADO AND PORTIONS OF
SOUTHWEST NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JRM

Nearby

Wind Chill Advisories in Kansas, 2012Wind Chill Advisories in Colorado, 2012Wind Chill Advisories in Nebraska, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.